Travelling wave solutions for a quasilinear model of field dislocation mechanics


Acharya, A., Matthies, K. and Zimmer, J., 2010. Travelling wave solutions for a quasilinear model of field dislocation mechanics. Journal of the Mechanics and Physics of Solids, 58 (12), pp. 2043-2053.

Related documents:

PDF (Matthies_JMPS_2010_58_12_2043.pdf) - Requires a PDF viewer such as GSview, Xpdf or Adobe Acrobat Reader
Download (1320kB) | Preview

    Official URL:

    Related URLs:


    We consider an exact reduction of a model of Field Dislocatin Mechanics to a scalar problem in one spatial dimension and investigate the existence of static and slow, rigidly moving single or collections of planar screw dislocation walls in this setting. Two classes of drag coefficient functions are considered, namely those with linear growth near the origin and those with constant or more generally sublinear growth there. A mathematical characterisation of all possible equilibria of these screw wall microstructures is give. We also prove the existence of travelling wave solutions for linear drag coefficient functinos at low wave speeds and rule out the existence of nonconstant bounded travelling wave solutions for sublinear drag coefficients functions. It turns out that the appropriate concept of a solution in this scalar case is that of a viscosity solution. The governing equation in the static case is not proper and it is shown that no comparison principle holds. The findings indicate a short-range nature of the stress field of the individual dislocation walls, which indicates that the nonlinearity present in the model may have a stabilishing effect. We predict idealised dislocation-free cells of almost arbitrary size interspersed with dipolar dislocation wall microstructures as admissible equilibria of our model, a feature in sharp contrast with predictions of the possible non-monotone equilibria of the corresponding Ginzburg-Landau phase field type gradient flow model.


    Item Type Articles
    CreatorsAcharya, A., Matthies, K. and Zimmer, J.
    Related URLs
    URLURL Type
    DepartmentsFaculty of Science > Mathematical Sciences
    Research Centres
    ID Code22134


    Actions (login required)

    View Item

    Document Downloads

    More statistics for this item...